Ask the Pharmacist: Causes and solutions for dysphagia
Many seniors experience dysphagia which is the term for people who have difficulty swallowing their food or pills. Initially it appears as a frequent need to clear your throat, or a hoarse voice. It may be that you feel like coughing or choking while eating or talking, and sometimes there is regurgitation of food.
Most people report fullness, pressure or a burning sensation in the chest (sternal) area while eating. Left untreated, it may lead to other complications like a more chronic cough, choking sensation, malnutrition or respiratory infection. In serious cases, food may be aspirated and result in pneumonia which then requires hospitalization.
Most everyone has experienced the sensation of dysphagia at one time or another. It can happen by simply eating too large a bite, or not chewing enough. A swallowing issue may be felt if you have a dry mouth, or if you swallow while lying down or even laughing or talking. To resolve simple cases of dysphagia, you should eat smaller meals that include softer food, and chew well. Eliminating caffeine, tobacco and alcohol helps too.
But if the swallowing difficulty is more chronic and serious, dysphagia treatment is required. Treatments vary for each individual and hinges on many factors such as age, severity and underlying conditions.
Sometimes people develop dysphagia rather suddenly. When I worked in the nursing home setting, we saw this frequently occur with new admissions who were started on medications that induced the dysphagia.
Their loved ones didn’t realize what was happening either, but in some cases, a new medication can give a loved one dysphagia. Sometimes it’s related to a drug side effect, and oftentimes the medication can be switched to something else that does not induce dysphagia. I have a much longer version of this article available with lengthy lists of medications that induce dysphagia. To receive, this please sign up for my free newsletter at suzycohen.com and I’ll email it to you. In the meantime, here are the most common medications that induce dysphagia:
- Sedatives: For example, alprazolam or clonazepam.
- Analgesics for pain: Codeine, fentanyl, oxycodone.
- Muscle relaxers: Cyclobenzaprine or tizanidine.
- Neuroleptics: Haloperidol, lithium, olanzapine, quetiapine and others.
- Bone building drugs: Alendronate and others.
- Many antibiotics: Doxycycline, clindamycin and others.
- NSAIDS: Ibuprofen, naproxen and others.
- Asthma medications
One other reason people have dysphagia is that they’re forced to swallow big pills and then they vomit them back up! And if that happens, the person now has caustic stomach acid refluxing into the delicate esophageal tissue. The use of acid blockers like famotidine and demulcents (slippery elm or marshmallow) can bring immediate relief and may prevent your loved one from having a tube inserted unnecessarily because it looks like they’ve suddenly developed dysphagia. In my field, we have a saying, “History, history, history!”
If someone takes a good history and finds out exactly when the dysphagia started, you might be able to see the cause. Once that is pin-pointed, the proper treatment can be given.
Suzy Cohen is a registered pharmacist. The information presented here is not intended to treat, cure or diagnose any condition. Visit SuzyCohen.com.